(855) 614-1885 info@DetoxHelp.com

Benzo Withdrawal – How to Taper off of Benzodiazepines

Prescription guidelines advice clinicians not to prescribe benzodiazepine for a period exceed three weeks. This is because an addiction to benzo develops after three to four weeks of daily use. Consequently, if you have been on benzodiazepines for more than 3 weeks, do not stop usage abruptly. You should taper down so as to avoid the development of severe benzo withdrawal symptoms. A slow tapering reduces risks and minimizes the discomfort.

Tapering should be slow and gradually. The impulse to power through quickly will always turn out to be a bad idea. When tapering down, focus on months rather than weeks. It does not matter how long it will take you to recover; the most important thing is to achieve a steady and less painful progress. You certainly took weeks or even months to build the tolerance, why be in a hurry now.

A slow and gradual tapering will help you:

  • Minimize the benzo withdrawal symptoms
  • Remain in control of your recovery

When tapering, you can use one of two methods:

  • Use a direct taper method. In this case, you will be reducing your dosage steadily over a period of time.
  • Substitute taper. In this method, you will need to substitute a short-acting benzo with a long acting one. You can then taper the long acting benzodiazepine when stable. The best thing about long-acting benzos is that they have a long half-life and have a low potency. This will help you make significantly small reductions in your dosage.

When you speed up the process, you will end up with more discomforts. Discomforts will force you back on benzodiazepine. If you are having trouble keeping up, it is wise to seek advice from people who have achieved a full recovery. They will advise you based on their experiences rather than presumptions.